Alert archive / Virginia / Coastal Flood Statements in 2012

Coastal Flood Statement 14, NWS Wakefield, VA

September 4, 2012Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Sep 4, 2012, 12:10 PM EDT for Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2012, 12:10 PM EDT (16:10 UTC)
Expired
Sep 4, 2012, 8:00 PM EDT
In force
8 hr
Issued by
NWS Wakefield, VA

Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA

The radar

The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 4.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
869 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Sep 4, 10:12 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 4, 10:12 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1012 AM EDT TUE SEP 4 2012

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH AT LEAST WEDNESDAY AS THE
REMNANTS OF ISSAC MAKE THEIR WAY INTO THE EASTERN UNITED STATES.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE LOW PRESSURE ASSOCIATED WITH A PORTION OF THE REMNANTS OF
ISAAC WILL MOVE INTO WRN PA/NY TODAY AND THE UPPER LEVEL SHORTWAVE
ENERGY ASSOCIATED WITH IT WILL WEAKEN AND SHEAR APART THROUGH THE
DAY. OVERALL...THE MID ATLANTIC STATES WILL SIT WITHIN THE WARM
SECTOR AHEAD OF AN ATTENDANT COLD FRONT FROM THE SFC LOW. ISENTROPIC
SURFACES ARE HINTING THAT MOST OF THE CWA WILL EXPERIENCE
DOWNSLOPE DRYING IN SW FLOW THROUGH LATE AFTERNOON SINCE THE BEST
DYNAMICS FOR CONVECTION MOVE NORTH. ISENTROPIC SURFACES THEN SHOW
WEAK UPGLIDE AND MOISTURE MOVING INTO THE EASTERN PIEDMONT REGION
EARLY THIS EVENING AND SLOWLY PUSHING EWD OVERNIGHT. THEREFORE THE
WAKEFIELD CWA SHOULD GENERALLY BE DRY TODAY WITH A FEW
THUNDERSTORMS POSSIBLE ALONG THE WRN FRINGES OF THE EASTERN
PIEDMONT AND OVER THE LOWER EASTERN SHORE (DUE TO SEABREEZE
EFFECTS)...THEN INCREASE FROM THE WEST THROUGHOUT THE EVENING.
PWATS AROUND 2.00 INCHES WILL RESULT IN MODERATE TO HEAVY RAINFALL
AT TIMES.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AN ATTENDANT COLD FRONT FROM A SURFACE LOW PUSHING ACROSS NEW
ENGLAND WILL MOVE INTO THE MID ATLANTIC STATES ON WEDNESDAY. THE
FRONT WILL PROVIDE A FOCUSING MECHANISM FOR THUNDERSTORM
DEVELOPMENT AND ANOTHER ROUND OF HEAVY RAINFALL. LIGHT STEERING
FLOW...THE LACK OF ANY OTHER SIGNIFICANT INLAND WX SYSTEMS...AND
THE PRESENCE OF TROPICAL STORM LESLIE IN THE ATLANTIC WILL CAUSE
THE FRONT TO STALL ALONG THE COAST AS THE DAY PROGRESSES. THE
FRONT IS EXPECTED TO BECOME RELATIVELY STATIONARY INTO THE EVENING
AND OVERNIGHT HOURS. THE COMBINATION OF SLOW STORM MOVEMENT AND A
HIGHLY SATURATED ATMOSPHERE WILL RESULT IN PROLONGED HEAVY RAIN.
THIS WILL HEIGHTEN THE POTENTIAL FOR LOCALIZED FLOODING FOR
WEDNESDAY INTO WEDNESDAY NIGHT. IT REMAINS DIFFICULT TO PINPOINT
WHERE THE FRONT WILL STALL AND THEREFORE WHERE THE GREATEST
RAINFALL/FLOOD THREAT MAY OCCUR...SO WILL HOLD OFF ON ISSUING A
FLASH FLOOD HEADLINE FOR ALL OR PARTS OF THE AREA AT THIS POINT.
WILL CONTINUE TO MONITOR THIS SITUATION CLOSELY AND HIGHLIGHT
FLOOD POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK.

THE FRONT REMAINS DRAPED OVER THE MID ATLANTIC COAST ON THURSDAY...
AS SURFACE HIGH PRESSURE MOVING INTO THE OH VALLEY WILL HELP TO
PUSH THE FRONT SLIGHTLY EWD OVERNIGHT. THIS WOULD ALLOW SHOWERS
AND THUNDERSTORMS TO PERSIST INTO THURSDAY NIGHT. HOWEVER...THE
LACK OF UPPER LEVEL DYNAMICS WILL MAKE IT DIFFICULT FOR PRECIP TO
PERSIST REGIONWIDE AFTER SUNSET. WILL THEREFORE CONFINE HIGHEST
POPS IN THE VICINITY OF THE FRONTAL BOUNDARY THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
VIGOROUS SHORTWAVE TO ROUND BASE OF UPPER LEVEL LOW OVER SOUTH
CENTRAL CANADA FRIDAY MORNING AMPLIFYING TROUGH ACROSS THE ERN US.
THIS WILL INCREASE SWLY FLOW ACROSS THE MID ATLANTIC AND ADVECT
ABUNDANT MOISTURE BACK INTO THE REGION BY THE WEEKEND. FOR
FRIDAY...A WEAK SFC BOUNDARY WILL LOCATE ACROSS NRN VA FRIDAY
MORNING BEFORE SLOWLY SAGGING SOUTH INTO CENTRAL VA FRIDAY
AFTERNOON. ADEQUATE MOISTURE WILL REMAIN ACROSS THE AREA TO INTERACT
WITH THE FRONT FOR ISOLATED/SCATTERED AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS. AS THE SHORTWAVE ENTERS THE OHIO RIVER
VALLEY...SPATIAL AND TIMING DIFFERENCES EXIST ON HANDLING UPPER
LEVEL ENERGY. 03/12Z ECMWF CLOSES AN UPPER LOW OVER THE OHIO RIVER
VALLEY WHILE THE 03/12Z GFS KEEPS UPPER LOW CLOSED OVER ONTARIO WITH
TROUGH EXTENDING INTO THE OHIO RIVER VALLEY. REGARDLESS...TROUGH
WILL AMPLIFY WITH SWLY FLOW TAPPING INTO TROPICAL MOISTURE IN THE
GULF OF MEXICO. PRECIP WATERS PROGGED TO BE IN EXCESS OF 2 INCHES
ACROSS NC/SRN VA SATURDAY AFTERNOON. SFC LOW WILL DEVELOP IN
MOISTURE RICH ENVIRONMENT IN THE TN VALLEY SATURDAY MORNING WITH THE
FRONTAL BOUNDARY DRAPED ACROSS CENTRAL VA SATURDAY. THE FRONT WILL
BE THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. PERTURBATIONS
IN UPPER FLOW...ISENTROPIC LIFT AND ABUNDANT MOISTURE WILL ENHANCE
THE COVERAGE AND INTENSITY OF SHOWERS. THEREAFTER...FORECAST GETS
TRICKY BASED ON DIFFERENCES BTWN GFS/ECMWF SOLUTIONS. ECMWF CUTS THE
UPPER LEVEL LOW OFF FROM THE MAIN FLOW WITH THE SYSTEM DIVING INTO
THE SE US. THE GFS IS MORE PROGRESSIVE AND PUSHES AN OPEN WAVE
THROUGH THE REGION SUNDAY NIGHT/MONDAY MORNING BRINGING RAINFALL
CHANCES TO AN END BY MONDAY MORNING. HAVE OPTED TO TREND FORECAST
TOWARD LATEST GFS AS ECMWF SOLUTION SEEMS UNLIKELY ATTM.
HOWEVER...SUNDAY LOOKS TO BE WET AGAIN AS COLD FRONT LIFTS ACROSS
THE REGION AS MID LEVEL SHORTWAVE/ABUNDANT MOISTURE REMAIN.

TEMPERATURES IN THE EXTENDED WERE TRENDED TOWARD MEX GUIDANCE.
DAYTIME TEMPS ON FRIDAY WILL BE ABOVE NORMAL WITH TEMPS IN THE
MID/UPPER 80S FOLLOWED BY A COOLING TREND THROUGH THE WEEKEND WITH
DAYTIME TEMPS IN THE UPPER 70S/LOW 80S BY SUNDAY. OVERNIGHT TEMPS
WILL RANGE FROM THE MID/UPPER 60S TO LOW 70S DEPENDING ON CLOUD
COVER AND RAINFALL.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
COMMS ISSUE WITH KSBY ASOS ONCE AGAIN. APPENDED "AMD NOT SKED" TO
END OF TAF UNTIL ISSUE GETS RESOLVED.

EXPECT LINGERING ST / BR TO QUICKLY BURN OFF WITH VFR CNDTNS THRU
THE DAY. TIMING OF CONVECTION INTO ANY TAF SITE PROBLEMATIC. DATA
SUGGESTS MOST AREAS STAY DRY WITH BEST CHC FOR PCPN ACROSS MTS.
KRIC WOULD HAVE BEST CHC FOR PCPN AFTR 20Z.

BETTER CHCS FOR SHWS/TSTRMS COMES WED INTO ERLY THIS AS TRPLCL MSTR
COMBINES WITH CD FRNT CROSSING RGN.

&&

.MARINE...
S-SW FLOW DOMINATES BEHIND WRM FRNT LIFTING NORTH OF THE WATERS.
P-GRADIENT INCREASES TONIGHT AND WEDNESDAY AHEAD OF THE NEXT FRONT.
CHALLENGE IS WHETHER WINDS INCRS ENOUGH TO SUSTAIN SCA HEADLINE
GIVEN SOUTHERLY CHANNELING UP THE CHES BAY. NEXT CONCERN IS WHEN
SEAS ACTUALLY GET TO 5 FT AS THEY ARE ABOUT 1 FOOT BELOW FORECASTED
VALUES ATTM. WITH LOW CONFIDENCE BOTH ON WINDS AND SEAS FORECAST...
DECIDED TO HOLD OFF ON ANY HEADLINES WITH THIS PACKAGE AND LET THE
DAY SHIFT GET A BETTER LOOK AT 12Z DATA BEFORE HOISTING ANY FLAGS.

WILL CAP WINDS ON BAY AT 15 KTS WITH 15-20 KTS ON CSTL WTRS. CAP
SEAS AT 4 FT THROUGH TONIGHT. SOME 5 FOOTERS POSSIBLE WEDNESDAY
(ESPECIALLY OUT 20 NM).

12-13 SECOND LONG PERIOD SWELLS WILL KEEP AT LEAST A MODERATE RISK
FOR RIP CURRENTS TODAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BMD
NEAR TERM...BMD/JDM
SHORT TERM...BMD/JDM
LONG TERM...SAM
AVIATION...MPR
MARINE...MPR
Hazardous weather outlook, Sep 4, 4:17 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
417 AM EDT TUE SEP 4 2012

MDZ021>024-NCZ012>017-030>032-VAZ048-049-060>097-050830-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
417 AM EDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT
MOVING THROUGH THE REGION...THEN IT IS EXPECTED TO STALL OVER THE
MID ATLANTIC COAST DURING THE EVENING AND OVERNIGHT HOURS.
PROLONGED HEAVY RAINFALL MAY INCREASE THE THREAT FOR LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ102-VAZ098>100-050830-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
417 AM EDT TUE SEP 4 2012

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT
MOVING THROUGH THE REGION...THEN IT IS EXPECTED TO STALL OVER THE
MID ATLANTIC COAST DURING THE EVENING AND OVERNIGHT HOURS.
PROLONGED HEAVY RAINFALL MAY INCREASE THE THREAT FOR LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-050830-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
417 AM EDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BMD

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 10:49 PM EDTSpecial Weather StatementAKQDinwiddie, Greensville, City of Emporia41 min
Sep 3, 11:02 PM EDTSpecial Weather StatementAKQHanover, Louisa43 min
Sep 4, 12:25 PM EDTSmall Craft AdvisoryAKQ7 days
Sep 4, 1:57 PM EDTSpecial Weather StatementAKQWorcester63 min

Nearby

Coastal Flood Statements in Virginia, 2012Coastal Flood Statements in North Carolina, 2012Coastal Flood Statements in Maryland, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.